|Losing faith in HIV treatments
Jun 25, 2006
I've had AIDS for 12 years and gone from 88 CD4 to 700 and undetectable. Three months ago I stopped taking Kaletra & Truvada and found my that my bowels and body (after detox) became very normalized. Although I'm getting weaker and my t-cells are lower (200) and viral higher (84,000) I feel better than a long time. I feel that these side effects were never really discussed with me to offer alternatives. I was passed from one doctor to another specialist - all treating symptoms and not the cause. I'm not sure I want back on HIV meds - how do I tell my doctor this?
Response from Dr. Daar
Thank you for your extremely important posting.
The issues you raise are possibly the most important ones that patients deal with. In particular, it is vital that you find a provider that you feel comfortable discussing these issues with and your concerns about therapy. If you have not attempted to have an open discussion with your current provider I encourage you to do so.
Based upon what you have written it does sound like you would be best served by being on antiretrovirals, with a CD4 cell count as low as 88 in the past. The fact that your numbers did so well on treatment is great news. The potential side effects you experienced should not prevent you from moving forward. You need to be able to share with your provider what the side effects were so that s/he can assist you in picking an alternative regimen that is less likely to be associated with these problems. The good news is that there are so many other options currently available that in most cases a tolerable and effective regimen can be selected. No guarantees, but as long as you work closely with your provider and you feel that s/he is listening to you when you have problems I would anticipate great success in the future for you.
Give it another try with your HIV provider. You might find that it is easier to discuss these issues than you thought.
Does it matter when I was exposed?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.